Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Self delta-equivalence for links whose Milnor’s isotopy invariants vanish

Author: Akira Yasuhara
Journal: Trans. Amer. Math. Soc. 361 (2009), 4721-4749
MSC (2000): Primary 57M25, 57M27
Published electronically: March 19, 2009
MathSciNet review: 2506425
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: For an $n$-component link, Milnor’s isotopy invariants are defined for each multi-index $I=i_1i_2...i_m~(i_j\in \{1,...,n\})$. Here $m$ is called the length. Let $r(I)$ denote the maximum number of times that any index appears in $I$. It is known that Milnor invariants with $r=1$, i.e., Milnor invariants for all multi-indices $I$ with $r(I)=1$, are link-homotopy invariant. N. Habegger and X. S. Lin showed that two string links are link-homotopic if and only if their Milnor invariants with $r=1$ coincide. This gives us that a link in $S^3$ is link-homotopic to a trivial link if and only if all Milnor invariants of the link with $r=1$ vanish. Although Milnor invariants with $r=2$ are not link-homotopy invariants, T. Fleming and the author showed that Milnor invariants with $r\leq 2$ are self $\Delta$-equivalence invariants. In this paper, we give a self $\Delta$-equivalence classification of the set of $n$-component links in $S^3$ whose Milnor invariants with length $\leq 2n-1$ and $r\leq 2$ vanish. As a corollary, we have that a link is self $\Delta$-equivalent to a trivial link if and only if all Milnor invariants of the link with $r\leq 2$ vanish. This is a geometric characterization for links whose Milnor invariants with $r\leq 2$ vanish. The chief ingredient in our proof is Habiro’s clasper theory. We also give an alternate proof of a link-homotopy classification of string links by using clasper theory.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 57M25, 57M27

Retrieve articles in all journals with MSC (2000): 57M25, 57M27

Additional Information

Akira Yasuhara
Affiliation: Department of Mathematics, Tokyo Gakugei University, Koganeishi, Tokyo 184-8501, Japan
MR Author ID: 320076

Keywords: $\Delta$-move, self $\Delta$-move, $C_n$-move, link-homotopy, self $\Delta$-equivalence, Milnor invariant, string link, Brunnian link, clasper
Received by editor(s): July 17, 2007
Published electronically: March 19, 2009
Additional Notes: The author was partially supported by a Grant-in-Aid for Scientific Research (C) ($\#$18540071) of the Japan Society for the Promotion of Science.
Dedicated: Dedicated to Professor Tetsuo Shibuya on his 60th birthday.
Article copyright: © Copyright 2009 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.